Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Jun;32(6):648-51.

Syncopal episodes associated with cisapride and concurrent drugs.

Author information

  • 1Department of Pharmacy Practice, McWhorter School of Pharmacy, Samford University, Birmingham, AL 35229, USA.

Abstract

OBJECTIVE:

To report a case of QT prolongation and syncopal episodes resulting from concomitant use of cisapride and agents known to inhibit its metabolism.

CASE SUMMARY:

A 53-year-old white woman was involved in two motor vehicle accidents on the same day after experiencing syncopal episodes. Cardiac and neurologic evaluations were negative; the syncopal episodes were attributed to QT prolongation associated with the concomitant use of cisapride and agents known to inhibit its metabolism.

DISCUSSION:

This is the first case published in the English-language literature describing QT prolongation resulting from the concomitant use of cisapride and agents known to inhibit its metabolism. Clarithromycin inhibits CYP3A4, the isoenzyme responsible for the metabolism of cisapride. Concomitant administration of cisapride with agents known to inhibit CYP3A4 (i.e., azole antifungals, erythromycin, clarithromycin) may result in elevated cisapride concentrations. Elevated cisapride concentrations have been associated with QT prolongation, syncopal episodes, and cardiac dysrhythmias.

CONCLUSIONS:

Acquired QT prolongation is a well-recognized adverse effect of several drugs. Recognition of newer drugs and drug combinations that place patients at risk for this potentially fatal adverse event is imperative for appropriate monitoring and prevention.

PMID:
9640482
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk